Police in Allegheny County, Pennsylvania, are investigating the death of a Fox Chapel man caused by an active ingredient in over-the-counter anti-diarrhea medication.
The Allegheny County Medical Examiner's Office reported Wednesday that Arjun Patel, 29, died of loperamide poisoning in November.
“We have seen an increasing frequency of misuse of loperamide,” said Dr. Michael Lynch of the Pittsburgh Poison Center at the University of Pittsburgh Medical Center. “We are seeing people take 60 to 100 to a couple hundred of pills in a day.”
Earlier this year, the U.S. Food and Drug Administration limited the number of doses of loperamide in over-the-counter packages.
Loperamide exposure has increased 167 percent statewide over the last two years, according to the Pittsburgh Poison Center. Officials with the FDA said some people are using loperamide to get high and to treat symptoms of opioid withdrawal.
“Loperamide may be used for recreational purposes, but a lot of times, it’s trying to treat their own symptoms of withdrawal,” Lynch said.
Lynch said people must know that any medication, including loperamide, can be dangerous if taken in large amounts.
“(It’s important to) raise public awareness, because people using or taking loperamide don’t know it is this dangerous,” he said.
Officials with the FDA added a warning to product labels for loperamide last year, alerting people to the dangers of ingesting large doses of the medication.
About the Author